Colorado, 2018

Wildfire in Colorado, June 27 to 30, 2018

June 27 to 30, 2018 · NWS PUB · 1 event in 1 county or zone

The Spring Creek wildfire began on June 27 around 3:57 PM 5 miles northeast of Ft Garland, CO in Costilla County, and would eventually spread into Huerfano County as well. The fire was ignited and spread through dry fuels in dry and windy weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Spring Creek wildfire began on June 27 around 3:57 PM 5 miles northeast of Ft Garland, CO in Costilla County, and would eventually spread into Huerfano County as well. The fire was ignited and spread through dry fuels in dry and windy weather. The fire was human caused, and the suspect was arrested. By the end of July, the fire had burned 108,045 acres, the third largest wildfire in Colorado recorded history. The fire was 91% contained, but was no longer growing and had been removed from InciWeb. The Spring Creek Wildfire destroyed at least 225 structures, 145 of which were homes, and cost an estimated $32M. The fire forced the evacuation of multiple communities and caused multiple highway closures. No causalities were reported. At it's peak, over 1,000 people were working on the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 2:27 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 27, 2:27 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
327 PM MDT Wed Jun 27 2018

.SHORT TERM...(This evening through Thursday)
Issued at 326 PM MDT Wed Jun 27 2018

...HOT AGAIN TOMORROW WITH MARGINAL RED FLAG CONDITIONS...

Currently...

HOT temperatures were occurring across the region at 2 pm. Temps
were in the 100-106 range across the lower ark rvr valleys from
Canon City to the KS border. Upper 90s were occurring on the divides
while temps were in the 90s in the valleys. Leadville was in the
mid 70s and even Pikes Peak was 55F (at 14,114 feet).

A lee trough was noted over the plains and some very high based
convection, as observed by sat pix and radar, was trying to initiate
from just sw of Lamar back towards Kim.

A weak cool front was over NE CO as temps over NE CO were only in
the upper 80s to lower 90s.

Rest of today into tonight...

Very little change in the immediate short term. I do not expect the
convection along the lee trough to amount too much, maybe some brief
gusty winds but that should be the most of it.

A very weak cool front was on top of the Palmer Divide at 2 pm will
drop south by early evening and winds should shift to a northerly
component for a brief time over the greater COS area this evening. I
dont anticipate any cooling with this boundary and no precip is
anticipated along the I-25 corridor.

Min temps tonight will be warm with readings in the 60s to L70s
across the plains. With it being so dry, we will  likely see very
favorable radiational cooling and we could see temps fall into the
40s in the valleys tonight, as we have seen in the last couple of
nights.

Tomorrow...

Winds will be a bit breezier tomorrow and marginal red flag
conditions will occur most areas. Areas that will see the least
winds are Pueblo and parts of Otero and Crowley counties, while the
remainder of the region will see winds gusts to 20 to 30 mph. The
winds across the plains may not start to crank up until mid to late
afternoon. With the breezy winds, hot temps and single digit min RH
values, have issued a RED FLAG warning for most of the region for
tomorrow afternoon. No significant precip is anticipated tomorrow
although an brief isold --tsra could occur over the highest peaks
and possibly far eastern plain late tomorrow afternoon.

Main wx story tomorrow will be the continued HOT temps with readings
similar to today. The only difference is that it will be a breezy
tomorrow most locations. Stay Cool! Hodanish

.LONG TERM...(Thursday night through Wednesday)
Issued at 326 PM MDT Wed Jun 27 2018

Thursday night and Friday...The upper ridge of high pressure will
continue to slowly slide east through Fri, while a trough of low
pressure over the west deepens. Very hot and dry conditions will
continue, and as the upper low gradually moves east across the Great
Basin on Fri, the tightening pressure gradient over the region will
increase winds. Fri will likely be another day of critical fire
weather conditions, but felt that whatever happens Thu will then
dictate what needs to be done on Fri. Therefore, did not issue any
sort of highlight at this time. Look for very isolated convection
across the eastern plains Fri eve, otherwise the heat continues with
highs in the mid 80s to lower 90s for the high valleys, and mid 90s
to lower 100s for the plains.

Saturday and Sunday...The upper trough swings east across the
Rockies Sat and Sun, and actually the cold front is forecast to drop
south across the Palmer Divide very early Sat morning. This will
offer some cooling as well as a slight rise in humidity levels, as
well as an uptick in convection chances for the eastern mts and
plains. Winds will be on the increase for Sat as the front pushes
south, but feel that the increase in moisture will keep the area
just out of critical fire weather conditions. expect highs both days
in the 80s for the high valleys, and 80s to lower 90s for the plains.

Monday through Wednesday...Longwave trough over the western US, and
a high pressure ridge centered over the eastern US, will keep
Colorado under southwest flow aloft. Isolated convection will be
possible over the higher terrain each aftn and eve, as well as along
the CO/KS border with the fluctuating dryline. It will heat up again
as well, with highs in the 80s for the high valleys and 90s for the
plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 326 PM MDT Wed Jun 27 2018

VFR conditions are anticipated during the next 24 hours at all 3 taf
sites, KPUX, KALS and KCOS. Winds will be light tonight and into
tomorrow, with southerly breezy conditions developing by
afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Thursday for COZ220>224-
226-227-229-230-233>236.

&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Jun 27, 10:56 AM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1156 AM MDT Wed Jun 27 2018

COZ058>089-093>099-281800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1156 AM MDT Wed Jun 27 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon and evening
over some of the mountain areas, and over the Palmer Divide.  If
storms develop, the main threats will be lightning and gusty outflow
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Fire danger will be on the increase Thursday, as winds are expected
to increase through the afternoon and evening hours. The increased
winds, combined with continued hot and dry conditions, will lead
to the development of critical fire weather conditions Thursday
afternoon, especially over and near the higher terrain. Critical
fire weather conditions will remain possible Friday and Saturday,
especially over western portions of the area.

Isolated high based afternoon thunderstorms will be possible
Thursday and Friday, with the main storm threats being lightning
and gusty outflow winds.

There will be better chances of afternoon and evening storms,
and wetting rains, across the Southeast Mountains and Plains
later Saturday. The daily chances of storms will continue across
Eastern Colorado through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

Hodanish

In the hours before

Special weather statement, Jun 27, 3:56 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
456 PM MDT WED JUN 27 2018

COZ095-096-272330-
Western Kiowa County CO-Eastern Kiowa County CO-
456 PM MDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 530 PM
MDT...

At 455 PM MDT, Doppler radar was tracking a high based thunderstorm
over Eads, or 27 miles north of Lamar, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eads and Chivington.

LAT...LON 3836 10281 3854 10285 3861 10259 3861 10253
      3836 10247
TIME...MOT...LOC 2255Z 259DEG 7KT 3847 10274

KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
June 27, 3:57 PM MST to June 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Property damage
$32 million
Reported by
Law Enforcement
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765960.